Wyoming, 2023

High Wind in Wyoming, November 5, 2023

November 5, 2023 · NWS RIW · 4 events in 4 counties and zones

A shortwave moved across Wyoming and brought high wind to portions of central Wyoming, The strongest wind occurred at Red Canyon where wind gusts to 76 mph were reported. In the lower elevations, wind gusts over 58 mph were reported in and around Casper, as well as in southern Johnson Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across Wyoming and brought high wind to portions of central Wyoming, The strongest wind occurred at Red Canyon where wind gusts to 76 mph were reported. In the lower elevations, wind gusts over 58 mph were reported in and around Casper, as well as in southern Johnson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 4, 11:29 PM MST, 31 minutes earlier.

Area forecast discussion, Nov 4, 11:29 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1229 AM MDT Sun Nov 5 2023

.DISCUSSION...(Today through Saturday)
Issued at 1213 AM MDT Sun Nov 5 2023

IR depicts the next upper level disturbance across the Pacific
Northwest with cooling cloud tops as it deepens with its movement
eastward. The induced ridging for today is pushing to the east of
the CWA as increasing clouds spill in from the west. Lower valley
rain and mountain snow will begin to creep in from Idaho early
this Sunday morning. Light in nature, little rain accumulations
with an inch or two expected above the 8-9kft range. Probabilistic
models continue to show this to be the best range of accumulations
moving forward with each shortwave from the aforementioned
longwave trough. Thus, any winter headlines are not expected at
this time with the accumulations happening over the course of the
next couple of days into mid week Wednesday morning with this
overall longwave pattern. With ample PFJ support, expect clouds to
continue through this time period but with little to no chances
for precipiation on the leeward side east of the Divide.

For Sunday, expect a weak cold front to slowly drop southward
throughout the afternoon. As a result, the gradient will tighten
to about 7-9 mb across the CWA giving way to 25-35mph gusts east
of the Divide from the west to southwest. Higher speeds expected
for higher elevations. With the downslope nature of the winds and
suppresional heating ahead of the aforementioned weak cold front,
expect Sunday afternoon to be the warmest day looking ahead
throughout the long term period with widespread 50s to even low to
mid 60s east of the Divide. Cooler, of course, to the west, where
the precipiation cooled air will keep temperatures back to near
average.

Heading into Monday through Wednesday, expect slightly cooler but
still above average temperatures behind the cold front. Winds will
be weaker as it moves south to southeastward with a more relaxed
gradient overnight SUnday into Monday morning. Continued
shortwaves each afternoon and evening for points west of the
Divide with another inch or two of snow Monday and Tuesday
respectively with possible localized higher amounts higher in
elevation above treeline. The main trough will exit eastward as it
fills with increasing convergence behind it building a ridge in
from the California coastline. Late Tuesday will see the main cold
front push through as well that will drop temperatures back to
near average for this time of year for the remainder of the week
and into the weekend.

During this mid to end of work week timeframe, a deepening low
over the GOA looks to split with another low pushing towards the
Pacific Northwest. The EC solution in the long term has it nearing
from the west to the CWA by late Friday and into early Saturday
morning that looks to bring the next best chance for even more
widespread precipiation to include points east of the Divide.
Stay tuned for updated forecasts in the coming days, but this
shows a stronger signal for higher impacts to the CWA in terms of
winter weather and continued cooler temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1058 PM MDT Sat Nov 4 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

A couple of shortwaves moving into Wyoming will keep conditions
unsettled through the TAF period. Impacts are most likely at KJAC,
which will see persistent rain and snow chances through Sunday. MVFR
to IFR conditions are possible there, especially in the 12-17Z
timeframe. Less confidence exists for prevailing precipitation
impacts at KBPI and KPNA, so will keep VCSH there for now.
Otherwise, winds will increase late Sunday morning, remaining gusty
through around 00Z Monday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions should prevail at terminals east of the Divide. KCOD
could see showers in the vicinity, but otherwise the main impact
from the shortwaves arriving will be mid/high cloud decks as well as
gusty winds. Winds will first increase at KCOD and KCPR around/after
12Z, then elsewhere through late Sunday morning. Widespread wind
gusts of 25 to 30 knots are likely through sunset.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Lowe
AVIATION...Myers
Hazardous weather outlook, Nov 4, 11:34 PM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1234 AM MDT Sun Nov 5 2023

WYZ001>020-022>030-061045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1234 AM MDT Sun Nov 5 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Valley rain and mountain snow expected west of the Divide starting
Sunday morning and throughout the day. 1 to 3 inches are possible
above the 8-9kft range. Expect gusty west to southwest winds for
points to the east pushing as high as 25-35 mph. Higher wind speeds
for localized areas higher in elevation as well before diminishing
into the overnight hours into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional chances for valley rain and mountain snow Monday and
Tuesday afternoons and evenings with 1 to 3 inches possible of snow
above the 8-9kft elevation range.

Cooler temperatures beyond Wednesday with the next chance for even
more widespread winter weather coming next weekend, to possibly include
points east of the Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
November 5, 12:00 AM MST to 3:10 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusted as high as 68 mph along Scenic Drive on the south side of Casper.

High Wind, Wind River Mountains East

When
November 5, 9:24 AM MST to 9:40 AM MST
Where
Wind River Mountains East forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The wind sensor along Highway 28 through South Pass reported a maximum wind gust of 76 mph.

High Wind, Southeast Johnson County

When
November 5, 11:46 AM MST to 12:34 PM MST
Where
Southeast Johnson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Wind gusts as high as 61 mph were recorded along Interstate 25 to the north of Kaycee.

High Wind, Green Mountains & Rattlesnake Range

When
November 5, 12:38 PM MST to 12:54 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts to 59 mph were reported along Highway 220 near the Pathfinder Reservoir.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143126, 1143120, 1143122, 1143127.